Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Austin/San Antonio, TX

October 9, 2018Kinney County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 9, 2018, 5:13 AM CDT for Kinney County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 5:13 AM CDT (10:13 UTC)
Expired
Oct 9, 2018, 6:00 AM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 20 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS54 KEWX 091013
SVREWX
TXC271-091100-
/O.NEW.KEWX.SV.W.0084.181009T1013Z-181009T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
513 AM CDT TUE OCT 9 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kinney County in south central Texas...

* Until 600 AM CDT

* At 512 AM CDT, a severe thunderstorm was located over Alamo
  Village, or 9 miles north of Brackettville, moving east at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Alamo Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2938 10046 2949 10049 2958 10012 2941 10012
      2941 10036
TIME...MOT...LOC 1012Z 255DEG 23KT 2945 10039 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 4:34 AM CDT, 39 minutes earlier.

Area forecast discussion, Oct 9, 4:34 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
434 AM CDT Tue Oct 9 2018

.SHORT TERM (Today through Wednesday)...
Showers and thunderstorms are ongoing ahead of an upper level trough
over the Four Corners region into northern Chihuahua state in Mexico.
They are due to upward forcing, the right entrance region of upper
level jet, and a moist and unstable airmass. A band of showers and
thunderstorms will gradually form with discreet cells out ahead of
it. Well above normal PWs along with slow or training movement will
continue the threat of heavy rains and flooding, especially in areas
that have received heavy rains recently. Due to this slow movement,
have continued the Flash Flood Watch for the Edwards Plateau and
western Hill Country through 20z to match up with Llano and Gillespie
counties. Further east, while locally heavy rains will occur, the
threat for widespread flash flooding is lower, though some flooding
is possible especially in urban areas where runoff is more rapid.
Additional rainfall amounts of 1 to 3 inches with isolated amounts up
to 5 inches are expected. In addition, favorable low level shear
will make severe storms possible with damaging winds the main threat,
though cannot rule out a tornado. Showers and thunderstorms will
gradually end from west to east as the trough axis moves across our
area today into tonight. Fair weather is expected on Wednesday as
drier air filters in, in the wake of a weak frontal passage.

&&

.LONG TERM (Wednesday Night through Monday)...
The fair weather continues for most areas through Thursday night,
although showers and thunderstorms on the Serranias del Burro may
move to Rio Grande Valley before dissipation. On Friday through the
weekend into next week, an upper level trough drops down the west
coast and closes off off the west coast. This causes eastern Pacific
Hurricane Sergio to move northeast, make landfalls as a tropical
storms over central Baja California by Friday and Sonora state of
Mexico by Saturday, then its remnants and moisture move across Texas
this weekend. Southeasterly flow returns increasing lower level
moisture. A stronger cold front moves across our area on Sunday. All
of these features combined with the increased moisture bring chances
of showers and thunderstorms back for Friday through Monday. In the
wake of the frontal passage, the first chill of the fall season is
expected with lows in the 40s in the Hill Country and 50s elsewhere
with highs in the 60s on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  66  82  59  79 /  80  60   0   0   0
Austin Bergstrom Intl Airport  84  66  82  59  79 /  80  60   0   0   0
New Braunfels Muni Airport     84  66  84  60  79 /  80  50   0   0  -
Burnet Muni Airport            81  61  80  56  76 /  80  50   0   0   0
Del Rio Intl Airport           84  63  87  65  82 /  70  -    0  10  20
Georgetown Muni Airport        82  63  80  56  77 /  80  60   0   0   0
Hondo Muni Airport             84  64  87  62  81 /  80  30   0  -   10
San Marcos Muni Airport        84  67  83  60  79 /  80  60   0   0  -
La Grange - Fayette Regional   86  69  84  61  81 /  70  70  -    0   0
San Antonio Intl Airport       84  67  85  62  80 /  80  50   0  -   -
Stinson Muni Airport           84  68  86  64  81 /  80  50   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for Maverick-Val
Verde-Zavala.

Flash Flood Watch until 3 PM CDT this afternoon for Bandera-Edwards-
Gillespie-Kerr-Kinney-Llano-Real-Uvalde.

&&

Mesoscale/Aviation...05
Synoptic/Grids...04
Hazardous weather outlook, Oct 9, 5:05 AM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
505 AM CDT Tue Oct 9 2018

TXZ171>173-183>194-202>209-217>225-228-101015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
505 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Showers and thunderstorms are expected today into tonight.
Rainfall amounts of 1 to 3 inches are expected with isolated
amounts up to 5 inches possible. There is also a possibility of
severe thunderstorms. Large hail and damaging winds are the main
threats, however isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, all reports are
welcome especially severe and flash flooding.

In the hours before

Special weather statement, Oct 9, 4:34 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
434 AM CDT TUE OCT 9 2018

TXZ183-091015-
Val Verde TX-
434 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 515 AM CDT...

At 434 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pandale to 7 miles south of
Langtry. Movement was north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Langtry, Shumla, Pandale and Amistad Recreation Area - Pecos River
Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10155 3029 10137 2977 10126 2969 10137
      2975 10142 2977 10140 2975 10144 2978 10145
      2979 10147 2976 10151 2976 10154 2981 10154
      2980 10157 2978 10158 3006 10164
TIME...MOT...LOC 0934Z 202DEG 25KT 3006 10160 2970 10152

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:52 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Oct 8, 9:14 PM CDTSpecial Weather StatementEWXFrio46 min
Oct 8, 9:25 PM CDTSpecial Weather StatementEWXTerrell50 min
Oct 9, 12:34 AM CDTRiver Flood WarningEWXVal Verde8 hr
Oct 9, 1:11 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde109 min
Oct 9, 2:02 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Oct 9, 2:11 AM CDTFlash Flood WarningEWXEdwards3 hr
Oct 9, 3:10 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde65 min
Oct 9, 3:16 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr34 min
Oct 9, 3:41 AM CDTTornado WarningEWXKinney, Val Verde34 min
Oct 9, 4:12 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde63 min
Oct 9, 4:24 AM CDTTornado WarningEWXKinney36 min
Oct 9, 4:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Oct 9, 4:50 AM CDTSevere Thunderstorm WarningEWXKinney55 min
Oct 9, 5:02 AM CDTAreal Flood AdvisoryEWXKinney118 min
Oct 9, 5:16 AM CDTSpecial Weather StatementEWXVal Verde44 min
Oct 9, 5:47 AM CDTSpecial Weather StatementEWXKinney43 min
Oct 9, 5:50 AM CDTRiver Flood WarningEWXVal Verde9 hr
Oct 9, 5:53 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Oct 9, 6:01 AM CDTSpecial Weather StatementEWXUvalde44 min
Oct 9, 6:28 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde62 min
Oct 9, 7:28 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde62 min
Oct 9, 8:00 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 9, 8:16 AM CDTRiver Flood WarningEWXDimmit19 days
Oct 9, 8:16 AM CDTRiver Flood WarningEWXFrio4 days
Oct 9, 8:23 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Oct 9, 8:37 AM CDTSpecial Weather StatementEWXKerr38 min
Oct 9, 9:17 AM CDTRiver Flood WarningEWXKinney, Uvalde6 hr
Oct 9, 9:44 AM CDTTornado WarningEWXUvalde31 min
Oct 9, 9:58 AM CDTTornado WarningEWXKerr20 min
Oct 9, 10:17 AM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real, Uvalde6 hr
Oct 9, 10:42 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr3 hr
Oct 9, 11:45 AM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
Oct 9, 11:56 AM CDTAreal Flood AdvisoryEWXMedina2 hr
Oct 9, 12:16 PM CDTRiver Flood WarningEWXUvalde27 hr
Oct 9, 12:16 PM CDTRiver Flood WarningEWXUvalde34 hr
Oct 9, 1:52 PM CDTAreal Flood AdvisoryEWXBexar113 min
Oct 9, 1:54 PM CDTSpecial Weather StatementEWXLee51 min
Oct 9, 3:47 PM CDTSpecial Weather StatementEWXFayette, Lee43 min
Oct 9, 4:06 PM CDTRiver Flood WarningEWXUvalde18 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.